• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

For Consumers

  • Print
  • Share
  • E-mail

FDA’s MedWatch Safety Alerts: April 2013

MedWatch Logo

Red envelope icon for Govdelivery Get Consumer Updates by E-mail

RSS feed orange symbol Consumer Updates RSS Feed

 On This Page:

After products approved by the Food and Drug Administration (FDA) are on the market, the agency continues to monitor them for problems.

FDA encourages health care professionals and consumers to report problems with medical products, including

  • unexpected and undesirable side effects
  • quality problems, such as a drug with an unusual odor or color, or a device with defective parts
  • unclear or confusing instructions
  • failure to deliver the expected benefit.

Report problems to FDA's MedWatch Adverse Event Reporting Program either online, by regular mail, by fax, or by phone.

  • Online
  • Regular Mail: Use postage-paid, pre-addressed FDA form 3500
  • Fax: 800-FDA-0178
  • Phone: 800-332-1088

MedWatch reports can signal a safety problem and may lead to FDA action to protect the public from harm, serious illness or death.

Here are some of the most recent safety alerts and ongoing safety reviews prompted by reports FDA has received through MedWatch.

back to top 

Risk of Serious Eye Disease From Anti-Seizure Medication Potiga

The anti-seizure medication Potiga (ezogabine) can cause blue skin discoloration and eye abnormalities characterized by pigment changes in the retina. FDA does not currently know if these changes are reversible. Pigment changes in the retina have the potential to cause serious eye disease with loss of vision.

Risk: It is not yet known whether the retinal pigment changes specifically caused by Potiga lead to visual impairment, although several patients have reported impaired vision. In cases reported, skin discoloration appeared as blue pigmentation, predominantly on or around the lips or in the nail beds of the fingers or toes. The discoloration generally occurred after four years of treatment with Potiga, but has appeared sooner in some patients.

Recommendations

  • If you are taking Potiga, be sure to have a baseline eye exam and periodic eye exams after that.
  • If you are taking Potiga and develop any changes in vision or discoloration of skin, (including lips and nail beds), contact your health care professional right away.
  • Do not stop taking Potiga without talking to your health care professional.  Suddenly stopping such treatment can cause serious and life-threatening medical problems, such as recurrence of seizures.

For More Information

back to top 

Recall: ebA Multivitamin Supplement Due to Undeclared Milk Components

Saratoga Therapeutics, LLC of North Wales, PA, recalled 900 bottles of ebA Multivitamin Supplement because they may contain milk components—milk proteins and lactose—not listed on the label.  Instead, the label lists the product as being free of milk components. 

Risk: People with an allergy or severe sensitivity to milk run the risk of a serious or life-threatening allergic reaction. People who are lactose intolerant run the risk of gastrointestinal symptoms.

ebA Multivitamin Supplement was distributed nationwide and in Australia, Canada, Costa Rica, England, Finland, Ireland, Malaysia, Switzerland and Tasmania. It reached consumers by mail order, fax order, Internet sales and doctors' office sales.

The vitamins are in a white plastic bottle with white, green and blue labeling. The expiration date is listed beneath the warning section on the label. Affected lot numbers include #0912164/expiration date 12/12 and #1110354/expiration date 10/14.

Recommendations

  • You may return any unused portion of the product to Saratoga Therapeutics, LLC for a refund. Contact the company at info@ebAMultivitamin.com or 215-661-9044 8:30 a.m. to 4:30 p.m. ET to request mailing materials and/or for any questions.

For More Information

back to top 

Recall: OneTouch Verio IQ Blood Glucose Meter Fails to Provide Warning

At very high blood glucose levels (1024 mg/dL and above), the One Touch Verio IQ Blood Glucose Meter from LifeScan Inc. will turn off instead of displaying the message “Extreme High Glucose above 600 mg/dL,” as intended.

Risk: Because diagnosis and treatment of extreme hyperglycemia (too much sugar in the blood) may be delayed or incorrect treatment may be given, serious adverse health consequences, including death, may occur.

The over-the-counter device is intended for use by patients when outside the health care facility to monitor glucose levels of blood drawn from the fingertips. When turned back on, it enters the “set-up” mode, requiring the user to confirm the date and time settings before retesting. If the glucose level is still dangerously high, it will shut down again. The meters were distributed from December 14, 2011 through March 7, 2013.

Recommendations

  • To receive replacement glucose meters at no charge, call LifeScan Customer Service at 1-800-717-0276 to verify your OneTouch Verio IQ Meter Serial Number and confirm your mailing address. You can continue testing with your current OneTouch Verio IQ Meter while you wait for your replacement meter to arrive.
  • However, if your meter unexpectedly turns off and enters the set-up mode and then re-enters that mode when turned on again, your blood glucose may be extremely high. Call your health care professional immediately.

For More Information

back to top 

Damaged or Worn Mattress Covers Pose Risk of Contamination and Infection

FDA received 458 reports of medical bed mattress covers that failed to prevent blood and body fluids from leaking into the mattress. This can occur if the mattress covers become worn or damaged from small holes or rips in the fabric from incorrect cleaning, disinfecting and laundering. Some reports say that if fluids penetrate the mattress, they can later leak out if another patient is placed upon it.

Risk: Patients are at risk for infection if they come into contact with blood and body fluids from other patients. In addition, wet and soiled mattresses can be a source of contamination during outbreaks of infection. FDA is concerned this problem may be under-recognized by health care providers, staff and caregivers. These reports came in from January 2011 to January 2013.

Recommendations

  • Regularly check the mattress cover for signs of damage or wear, including cuts, tears, cracks, pinholes, snags, or stains.
  • Routinely remove the mattress cover and check its inside surface. Once the mattress cover is off, also check the bare mattress for wet spots, stains or signs of damage or wear. Check all sides and the bottom of the mattress.
  • Immediately replace the damaged cover with an undamaged one.
  • Clean and disinfect undamaged medical bed mattress covers according to the manufacturer’s guidelines.
  • Do not stick needles into a medical bed mattress through the mattress cover.

For More Information

back to top 

Recalls for Compounded Products Due to Concerns about Sterility

Several manufacturers have recalled their products due to concerns associated with quality control processes that have been compromised and cannot ensure the products’ sterility.

  • Nora Apothecary & Alternative Therapies have announced a voluntary multi-state recall of all sterile drug products compounded by the pharmacy that have not reached the expiration date listed. Specifically, the recall includes approximately 95 dosage units of sterile compounded products that the pharmacy supplied to the offices of 12 licensed medical professionals located within Indiana.  The recall also includes about 400 prescriptions compounded for patients in Indiana and four other states: four prescriptions for patients in Illinois; and one prescription each for patients in Ohio, Florida and Tennessee. 
  • Balanced Solutions Compounding Pharmacy, LLC announced a voluntary recall of all lots of sterile products compounded by the pharmacy that have not reached the expiration date listed. Sterile products included in this recall were distributed nationwide.
  • ApothéCure, Inc. is voluntarily recalling all lots of sterile products compounded by the pharmacy that have not reached the expiration date listed. Sterile products included in this recall were distributed nationwide.
  • NuVision Pharmacy is voluntarily recalling all unexpired lots of lyophilized (freeze-dried) compounds HcG 5000IU-5ml and Sermorelin/GHRH6-5ml. Sterile products included in this recall were distributed nationwide.

Risk: Patients are at an increased risk of infection if a sterile medical product is compromised.

Recommendations

  • Consumers or health care professionals may contact the companies with questions, and are encouraged to contact MedWatch with information about problems or side effects.

For More Information

back to top 

Drug Safety Labeling Changes

In March 2013, FDA required safety labeling changes to be made to 53 drugs, including the antidepressant Wellbutrin (bupropion hydrochloride) and the nonsteroidal anti-inflammatory drug (NSAID) Anaprox (naproxen).

In general, changes were made to the prescribing information and, in some cases, to the patient package inserts and medication guides (paper handouts for patients that come with many prescription medicines) to warn about potential harmful reactions, tell who shouldn’t take the drug, or give other safety information.

For More Information

back to top

This article appears on FDA's Consumer Updates page, which features the latest on all FDA-regulated products.

May 21, 2013

back to top